Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

October 12, 2021Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 12, 2021, 2:14 PM CDT for Barber County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 2:14 PM CDT (19:14 UTC)
Expired
Oct 12, 2021, 2:45 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
40

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS83 KDDC 121914
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021
 
KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Hazelton around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 2:14 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 12, 2:14 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021

...Updated Short Term Section...

.SHORT TERM...(This evening through Wednesday)
Issued at 212 PM CDT Tue Oct 12 2021

...Significant Severe Weather Tonight, Including Tornadoes...

Early this afternoon, a major mid-latitude cyclone was maturing out
across western Colorado. A surface low continued to rapidly deepen
just lee of the Colorado Rockies, and the surface winds were
responding nicely with widespread south-southeast winds in the 20 to
25 knot range with higher gusts. Rapid northward transport of 60-65F
surface dewpoints were underway across the eastern Texas Panhandle
into west central Oklahoma.

Everything that was discussed in yesterday afternoon's Short Term
discussion remains valid as of this forecast update. A significant
severe weather event is about to unfold later on this evening. The
only thing that has really changed, and has become increasingly
concerning, is that the low level moisture (62-65F dewpoints) will
be making a run on southwest Kansas a little bit quicker than
previously forecast...and a bit farther west...such that areas along
and event a bit west of Highway 83 now have an increased risk of
significant severe weather, including tornadoes. The 02-05Z (9 PM to
Midnight CDT) time frame is of particular concern, as the latest
HRRR and RAP low level thermodynamic and shear parameters are well
into the tornado category...even significant tornado category...as a
large region will have 0-1km AGL storm-relative helicity in the 300-
400 m2/s2 during the 02-05Z time frame. This is also the best time
frame for discrete supercell mode.

If the storm mode remains primarily supercellular in the critical 02-
05Z time frame, we have to face the possibility of long-track
significant tornadoes covering potentially 10s of miles. This is
extremely unusual for far western Kansas to see tornadic storms
racing northeast at 50+ mph, but this is exactly what we may be
dealing with tonight. This puts much more land at risk, obviously,
with such fast storm motions. This will also present a challenge for
warning forecasters tonight given such fast, forward storm (tornado)
motion. Eventually, the primary severe weather mode will become more
linear in nature as the risk shifts east by/shortly after midnight.
All in all, a dangerous night of severe storms is still on track for
much of the southwest Kansas region.

.LONG TERM...(Wednesday through Monday)
Issued at 124 AM CDT Tue Oct 12 2021

Similar setup for Wednesday and Thursday under improved skies and
light winds pushing afternoon highs mainly in the 60s and some
70s. Induced ridging aloft will push eastward as another
disturbance makes its way across the CWA dropping a cold front
through the CWA with colder air with it seeing more of westerly
flow along with it. Limited precipitation chances for much of the
CWA Thursday evening and into the overnight hours with some storms
possible into south central Kansas where more instability will be
found seeing more of an easterly component to the surface winds.
Regardless, winds will turn from the north behind the boundary
with strong cold air advection pushing in across the high plains.
Afternoon high temperatures will struggle through the 50s with
breezy northwest winds but back to the 60s Saturday and 70s for
Sunday and beyond. A freeze looks to be more likely for some
western counties Saturday morning with light winds and clear skies
for points west of Hwy 83 with mid to upper 30s for points east.
Back to above freezing Sunday morning with more of a southerly
fetch of winds with some 40s as well moving forward for the
remainder of the long term forecast. Overall, a fairly quiet long
term outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1249 PM CDT Tue Oct 12 2021

Winds will be strong from the southeast in advance of an intense
upper level disturbance and frontal system through 04-06z.
Isolated severe thunderstorms will develop by 01z and sweep
across the TAF sites through 07z, eventually turning into a line
with damaging winds, large hail and isolated tornadoes. As
moisture transport increases today into this evening, CIGS will
become LIFR at DDC, with IFR or MVFR at GCK, LBL and HYS. Fog is
possible between 01 and 04z at KDDC ahead of the storm line but it
is too early to tell if the fog will be dense. The fog will
rapidly lift as the storms pass. Behind the front, winds will be
from the southwest at 10-20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  67  42  67 /  80   0   0  10
GCK  40  65  38  63 /  80   0   0   0
EHA  42  70  39  66 /  30   0   0   0
LBL  41  69  38  68 /  50   0   0   0
HYS  46  65  40  62 /  90   0   0  10
P28  53  70  48  73 /  90  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Lowe
AVIATION...Finch
Hazardous weather outlook, Oct 12, 2:00 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Oct 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-130700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Oct 12 2021 /100 AM MDT Tue Oct 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storm development likely late Tuesday afternoon with initial
threats of large hail over 2 inches in diameter along with a few
possible tornadoes. As storms move northeast and expand into more
of a line, damaging winds will become the main threat with quarter
sized hail possible into the evening hours through midnight before
pushing off to the east and northeast. Gusty southeast winds
expected through the day Tuesday with 20-30 mph gusts in the
morning increasing to 40-45 mph by the afternoon. A cold front
will drop through southwest Kansas later in the evening turning
winds out of the north and diminishing into the overnight hours
and Wednesday morning.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Below freezing temperatures are looking more likely for areas
along and west of the Hwy 83 corridor and to the Colorado state
line for Saturday morning. Another cold front will drop through
the high plains Thursday with high pressure building in behind it
on Friday. Clear skies and light winds overnight Friday into
Saturday morning, will allow for a strong radiational cooldown
seeing 30s for the entire viewing area in addition to the
aforementioned below freezing areas of concern. No other hazards
are expected for the remainder of the long term outlook.

Days 2-7 Hazards
----------------
* Wednesday
  - No hazards

* Thursday
  - No hazards

* Friday
  - No hazards

* Saturday
  - Freeze: Limited risk

* Sunday
  - No hazards

* Monday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5PM CDT along and east of
the Hwy 83 corridor.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Oct 12, 1:36 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
136 PM CDT Tue Oct 12 2021

KSZ090-121900-
Barber KS-
136 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Barber
County through 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Barber county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9854 3726 9835 3700 9835
TIME...MOT...LOC 1836Z 216DEG 40KT 3706 9838

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Oct 12, 2:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021

KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazelton around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:36 PM CDTSpecial Weather StatementDDCBarber24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.